Alert archive / Georgia / River Flood Warnings in 2018

River Flood Warning 6, NWS Atlanta, GA

February 8, 20185 counties in Georgia

NWS Atlanta, GA issued this river flood warning at Feb 8, 2018, 8:33 PM EST for 5 counties in Georgia. It took effect at Feb 9, 2018, 6:37 AM EST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Feb 8, 2018, 8:33 PM EST (01:33 UTC)
In effect from
Feb 9, 2018, 6:37 AM EST
Expired
Feb 9, 2018, 7:00 PM EST
In force
12 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Bibb County, GA, Houston County, GA, Jones County, GA, Monroe County, GA, Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 30 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ocmulgee River at 5th Street Bridge at Macon (MACG1). The gauge peaked at 18.34 ft at Feb 9, 2018, 8:00 AM EST.

actionminormoderate15202502/0902/1002/11
Action stage
16 ft
Minor stage
18 ft
Moderate stage
26 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02213000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

469 
WGUS42 KFFC 090133
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
833 PM EST Thu Feb 8 2018

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC021-153-169-207-289-091533-
/O.NEW.KFFC.FL.W.0006.180209T1200Z-180210T0000Z/
/MACG1.1.ER.180209T1200Z.180209T1200Z.180209T1800Z.NO/
833 PM EST Thu Feb 8 2018

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Ocmulgee River near Macon.
* From Friday morning until Friday evening.
* At 7 PM Thursday the stage was 17.5 feet...and slowly rising.
* Minor flooding is forecast.
* Flood stage is 18 feet.
* The river is forecast to rise to flood stage by Friday morning and   
  remain near 18 feet Friday morning. The river will fall below flood stage by early afternoon Friday.
* At 18 feet...Flood stage is reached. Minor flooding begins along 
  the river upstream and downstream from the gage at U.S. Highway 80 
  or Martin Luther King Boulevard. Portions of the Ocmulgee Riverwalk
  and agricultural lands well downstream will be under a foot of 
  water.
  

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$
2 follow-up statements
649 
WGUS82 KFFC 091139
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
639 AM EST Fri Feb 9 2018

...The Flood Warning continues for the following rivers in Georgia...
 
  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties 

 
GAC021-153-169-207-289-100139-
/O.EXT.KFFC.FL.W.0006.180209T1137Z-180210T0300Z/
/MACG1.1.ER.180209T0630Z.180209T1200Z.180209T2100Z.NO/
639 AM EST Fri Feb 9 2018

...Flood Warning extended until this evening...The Flood Warning 
continues for
  The Ocmulgee River near Macon.
* Until this evening.
* At 5 AM Friday the stage was 18.3 feet...and rising.
* Minor flooding is occurring and is forecast.
* Flood stage is 18.0 feet.
* The river will continue rising to near 18.3 feet by this morning. 
  The river will fall below flood stage late this afternoon.
* At 18.0 feet...Flood stage is reached. Minor flooding begins along 
  the river upstream and downstream from the gage at U.S. Highway 80 
  or Martin Luther King Boulevard. Portions of the Ocmulgee Riverwalk
  and agricultural lands well downstream will be under a foot of 
  water.

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$
171 
WGUS82 KFFC 091840
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
140 PM EST Fri Feb 9 2018

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties

 
GAC021-153-169-207-289-091910-
/O.CAN.KFFC.FL.W.0006.000000T0000Z-180210T0300Z/
/MACG1.1.ER.180209T0630Z.180209T1315Z.180209T1707Z.NO/
140 PM EST Fri Feb 9 2018

The Flood Warning is cancelled for
  The Ocmulgee River near Macon.
* This takes effect immediately.
* At 1 PM Friday the stage was 17.9 feet...and falling.
* Flood stage is 18.0 feet.
* The river will continue to fall through Saturday. Additional rises
  are possible thereafter as heavy rainfall impacts the area through
  the weekend.
* At 18 feet...Flood stage is reached. Minor flooding begins along 
  the river upstream and downstream from the gage at U.S. Highway 80 
  or Martin Luther King Boulevard. Portions of the Ocmulgee Riverwalk
  and agricultural lands well downstream will be under a foot of 
  water.


&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 8, 7:13 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 8, 7:13 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
713 PM EST Thu Feb 8 2018

.PREV DISCUSSION... /Issued 250 PM EST Thu Feb 8 2018/

SHORT TERM /Tonight through Friday Night/...
High pressure continues to move toward the Ohio River Valley this
afternoon, eventually shifting offshore Friday morning.  This will
result in pleasant conditions and near normal temperatures across
the region.  Light northwest flow will eventually veer northeast and
decouple Friday morning.  As we start to see southerly flow increase
behind the surface high, expect an influx in moisture and cloud
cover Friday afternoon. This along with atmospheric saturation will
happen quite rapidly Friday late afternoon into the overnight.
Anticipate light showers to start moving up from the south into
central GA by late Friday, increasing in coverage through the
overnight. Given little to no instability or shear, do not expect
thunder to accompany this precipitation. This will be the first wave
of moisture with many more to come in the long term. More mild
temperatures can be expected early Saturday morning under return
flow.

26

LONG TERM /Saturday through Thursday/...
Extended forecast continues to be soggy, with chance pops or
higher Saturday through Sunday. Models are slightly slower with
the exit of the higher pops this weekend, and have made some minor
adjustments to the pops/weather to hold higher chances into
Monday morning. Extended models have better agreement with the
enhanced moisture over the region through Thursday. Model guidance
is also running 3-5 degrees warmer, so have made adjustments to
the max/min temperatures and dew points.

Overall, QPF through the 7 day period (including the short term)
continues to look like widespread 3 to 5 inches over
north/northwest Georgia and 1.5 to 3 inches elsewhere. Isolated
minor flooding will continue to be an issue with the above normal
streamflows and moist soil conditions. See the hydrology section
below for more information. The previous discussion follows.

31

/Issued 312 AM EST Thu Feb 8 2018/

Long term period will be wet, with prolonged showers and
thunderstorms possible. A long wave upper level trough deepening
over the desert southwest will set up a series of disturbances
moving through the upper level flow. As the trough remains
anchored over the desert southwest, a surface front to our north
and west will slowly sag southeast through the weekend approaching
the forecast area by daybreak Sunday and slowly trekking across
the area through midday Monday. Highest pops Friday night will
mainly be over north portions of the forecast area, with likely to
categorical pops across the area through the weekend. Models
showing enough instability on Sunday to warrant isolated thunder
mention although most looks to be of the elevated variety at this
point. Models in good agreement (With each other and run-to-run
consistency) in targeting areas along and north of a Carroll to
Banks line of 2 to 3 inches with isolated higher amounts.

The wet pattern remains across the area through mid week although
there is a definite divergence in solutions by Monday. GFS
develops a second surface wave while ECMWF is less progressive
pushing initial front through the forecast area. While rain
chances will diminish to chance through the work week, an
additional one-half or more rainfall will be possible. Models are
both indicating more of a zonal upper level flow setting up by the
end of the long term periods, but we will have to see how it plays
out. At this time, instability through early next week is limited
and will keep thunder out of forecast except for Sunday.
Temperatures are in line with above normal values through the
period.

Atwell

HYDROLOGY...
Weekend rainfall totals are expected to be 2 to 4 inches in far
north Georgia, generally in the higher elevations, with 2 to 3
inches possible north of the I-20 corridor. Elsewhere, rainfall
amounts through Monday morning will generally be 1.5 inches or
less. At this time, area creeks and rivers remain high from the
recent heavy rainfall, and these waters are finally starting to
crest and begin their downward trend. With moist soils and above
normal streamflow expected through the next week, the threat of
flash flooding remains a concern. Abnormally high PWs over the
region will allow for efficient rainfall processes and high
rainfall amounts. Locally higher rainfall amounts of 4+ inches
are possible, and areas that have experienced flooding over the
last week will again be susceptible. Please stay alert to
changing conditions. At this time, the WPC has issued marginal
threat of excessive rainfall for areas generally north of a line
from Carrollton to Athens and northward. A Hydrologic Outlook
and/or a [Flash] Flood Watch may be issued Friday for the weekend.

31

&&

.AVIATION...
00Z Update...
VFR conditions to start this TAF set with precip and MVFR/IFR
ceilings moving in at the end. Mostly clear skies expected to
continue through tonight with clouds moving in ahead of next
frontal system around daybreak. Ceilings will continue to lower
through the day with MVFR ceilings expected across the area by
21-23z Fri. Precip will also move in to the ATL TAF sites shortly
after that also. Winds are out of the NW but will turn to the E
and the SE by daybreak. Wind speeds are expected to stay 10kt or
less.

//ATL Confidence...00Z Update...
Confidence high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          35  60  48  62 /   0  30  70  70
Atlanta         37  58  50  63 /   0  30  60  70
Blairsville     31  56  42  57 /   0  20  90  90
Cartersville    33  59  48  62 /   0  20  80  80
Columbus        41  61  52  70 /   0  40  40  60
Gainesville     36  57  46  58 /   0  20  80  80
Macon           37  59  51  71 /   0  50  50  60
Rome            31  61  48  62 /   0  20  80  80
Peachtree City  34  60  49  65 /   0  30  60  70
Vidalia         41  63  55  74 /   5  50  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....31
AVIATION...01
Hazardous weather outlook, Feb 8, 2:54 PM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
254 PM EST Thu Feb 8 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
254 PM EST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Several upper level systems will move through the area through
the extended period, especially the weekend resulting in a very
wet period. Total rainfall could reach 3 to 5 inches over portions
of north Georgia this week with some minor flooding likely.
Thunderstorms are also possible on Sunday afternoon although
severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Feb 8, 6:56 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
656 PM EST THU FEB 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     TORNADO          BREMEN                  33.72N  85.15W
02/07/2018                   HARALSON           GA   NWS STORM SURVEY

            TREE UPROOTED AND FELL ONTO A DUPLEX ON KAISER ST
            WITHIN THE CITY OF BREMEN CAUSING DAMAGE TO THE ROOF,
            WALLS, CARPORT AND A COUPLE NEARBY VEHICLES. HALF A
            DOZEN OTHER TREES DOWN NEAR THIS LOCATION. ESTIMATED
            WIND SPEEDS WERE AS HIGH AS 85 MPH.

&&

CORRECTED EVENT TIME...LOCATION...EVENT...REMARKS...SOURCE

EVENT NUMBER FFC1800102

THIEM
Local storm report, Feb 8, 7:00 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EST THU FEB 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     TORNADO          4 SE TEXAS              33.21N  85.13W
02/07/2018                   HEARD              GA   NWS STORM SURVEY

            A LARGE SWATH OF TREES WERE DOWN JUST NORTH OF THE
            INTERSECTION OF BUGGUS RD AND NOLES RD, 4 MILES SE OF
            TEXAS, GA. THE HIGHEST ESTIMATED WIND SPEEDS WERE 95
            MPH, A LOW END EF-1 TORNADO.

&&

CORRECTED EVENT TIME...LOCATION...EVENT...REMARKS...SOURCE

EVENT NUMBER FFC1800103

THIEM
Local storm report, Feb 8, 7:11 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
711 PM EST THU FEB 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TORNADO          3 W JUNCTION CITY       32.60N  84.51W
02/07/2018                   TALBOT             GA   NWS STORM SURVEY

            AN EF-0 TORNADO TOUCHED DOWN 3 MILES WEST OF JUNCTION
            CITY, DOWNING NEARLY ONE HUNDRED TREES IN AND AROUND
            JUNCTION CITY AND ALSO SLIGHTLY DAMAGING A SMALL BARN
            BEFORE LIFTING. HIGHEST ESTIMATED WIND SPEED WAS 85 MPH.

&&

EVENT NUMBER FFC1800111

RWILLIS

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:51 AM ESTFlood WatchFFCBanks, Barrow, Bartow, Butts, Carroll, Catoosa and 57 more3 days

Nearby

River Flood Warnings in Georgia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.